Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 387, NWS Birmingham, AL

December 19, 2002Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 19, 2002, 12:51 PM CST for Perry County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 12:51 PM CST (18:51 UTC)
Expired
Dec 19, 2002, 1:30 PM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Perry County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 11:40 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 444 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
444 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS54 KBMX 191851
SVRBHM
ALC105-191930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN ALABAMA

* UNTIL 130 PM CST

* AT 1245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF MARION TO
  UNIONTOWN...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...HEIBERGER 
...MARION...UNIONTOWN AND OAKMULGEE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT 
DAMAGING WIND...IN EXCESS OF 60 MPH. PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3251 8752 3268 8746 3283 8723 3283 8703
          3268 8708 3251 8731 3251 8741 3235 8752

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 9:55 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 19, 9:55 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
955 AM CST THU DEC 19 2002

UPDATED ZONES TO ADD TORNADO WATCH 793 TO SOUTHWESTERN COUNTIES.
DEWPOINTS SLOWLY ON THE RISE OVER SOUTHERN ALABAMA.  DRIER AIR STILL
IN PLACE OVER EASTERN ALABAMA...DUE TO THE WEDGE THAT HAS BEEN IN
PLACE.  THIS IS EXPECTED TO LIMIT ANY SEVERE WEATHER OVER EASTERN
ZONES TODAY.  MAIN THREAT WILL REMAIN OVER SOUTHERN AND WESTERN
ZONES.

.BHM...NONE.
Hazardous weather outlook, Dec 19, 11:22 AM CST, 1 hour 29 minutes before
ALZ001>050-191930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE STORM PREDICTION CENTER HAS PLACED WESTERN ALABAMA UNDER A
MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AND THE
REMAINDER OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK.  STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS ALABAMA THIS
AFTERNOON AND EARLY TONIGHT...ALONG AND AHEAD OF A COLD FRONT.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS...
ASSOCIATED WITH A SQUALL LINE ALONG OR JUST AHEAD OF THE COLD
FRONT.  HOWEVER...THERE IS ALSO A RISK OF ISOLATED TORNADOES...
ESPECIALLY IN ANY STORM CELLS THAT MAY DEVELOP OUT AHEAD OF THE
MAIN SQUALL LINE.

THE TIME OF THE GREATEST SEVERE WEATHER THREAT WILL BE BETWEEN NOON
AND 8 PM. THE AREA WITH THE GREATEST SEVERE WEATHER THREAT IS ROUGHLY
FROM HIGHWAY 78 SOUTHWARD...AND INTERSTATE 65 WESTWARD.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL BE
REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 1:59 PM CSTSevere Thunderstorm WarningBMXSumter46 min
Dec 19, 2:23 PM CSTTornado WarningBMXPerry37 min
Dec 19, 2:35 PM CSTTornado WarningBMXBibb40 min
Dec 19, 2:46 PM CSTSevere Thunderstorm WarningBMXSumter29 min
Dec 19, 3:36 PM CSTTornado WarningBMXElmore39 min
Dec 19, 4:09 PM CSTTornado WarningBMXTallapoosa36 min
Dec 19, 4:13 PM CSTSevere Thunderstorm WarningBMXMarengo32 min
Dec 19, 4:38 PM CSTSevere Thunderstorm WarningBMXCoosa52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.